Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 400, NWS Jackson, MS

July 30, 2002Forrest County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 30, 2002, 12:06 PM CDT for Forrest County, Mississippi. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2002, 12:06 PM CDT (17:06 UTC)
Expired
Jul 30, 2002, 12:50 PM CDT
In force
44 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Forrest County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 5.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2002-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2258 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2002-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2258 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

781 
WUUS54 KJAN 301706
SVRJAN
MSC035-301750-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1205 PM CDT TUE JUL 30 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FORREST COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 1250 PM CDT

* AT 1205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FORREST COUNTY...OR ABOUT 7 MILES
  SOUTHEAST OF HATTIESBURG...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BR NEAR HATTIESBURG AT 1210 PM
  BE NEAR PETAL AT 1220 PM 

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3112 8924 3119 8934 3127 8934 3143 8914
          3117 8915

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:30 AM CDT, 8 hours 36 minutes earlier.

Area forecast discussion, Jul 30, 3:30 AM CDT, 8 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
330 AM CDT TUE JUL 30 2002

MAIN FORECAST CONCERNS WILL CENTER AROUND SHOWER/TSTM COVERAGE NEXT
FEW DAYS IN AN ACTIVE SUMMER WEATHER REGIME.

A WEAK MID LEVEL TROUGH AXIS FROM TX TO OH CONTINUES TO SETTLE
SOUTHWARD TOWARDS THE LOWER MISSISSIPPI VALLEY REGION TODAY.
MEANHWHILE...THE PATTERN REMAINS PERTURBED OVER THE NORTHERN GULF
OF MEXICO AS AN UPPER LOW DEVELOPS NORTHWARD TOWARD FLA PANHANDLE
REGION. A MORE SUBTLE MID LEVEL TROF AXIS SEEMS TO BE ANCHORED FROM
SRN LA COAST ACROSS SE MS...PERHAPS IN ASSOC WITH ENTRANCE REGION OF
UPPER JET ON BACK SIDE OF ERN GULF LOW. IT IS IN THIS REGION WHERE
DEEPEST MOISTURE (>2 INCH PRECIP WATER) RESIDES.

EXPECT STRONG SURFACE BASED INSTABILITY TO DEVELOP ONCE AGAIN TODAY
AS 500 MB TEMPS FROM -6 TO -7 DEG C COMBINE WITH RICH BOUNDARY LAYER
MOISTURE AND LATE JULY SUNSHINE TO PRODUCE CAPES 3500 J/KG.
CONTINUED ONSHORE FLOW IN VERY MOIST AIRMASS WILL HELP FOCUS
CONVECTION. LATEST OBSERVATIONAL DATA SUPPORTS THE AVN SOLUTION IN
KEEPING THE BEST CONVECTIVE PRECIP COVERAGE OVER SE HALF OF
AREA...WHILE SUPPORT FROM SRN PLAINS/OZARKS MID LEVEL TROF AXIS
REMAINS NW OF NWRN ZONES. WILL KEEP IN LINE WITH MAV MOS GUIDANCE IN
PLACING HIGHEST POPS FAR SOUTHEAST AND LOWEST CHANCES NWRN ZONE.

FOR WEDNESDAY INTO THURSDAY...MID LEVEL TROF AXIS APPROACHING FROM
NW SHOULD FINALLY AFFECT THE FORECAST AREA...BRINGING AN INCREASE IN
PRECIP CHANCES OVER NWRN ZONES AND SHIFTING BEST CONVECTIVE PRECIP
COVERAGE TO NRN HALF OF THE FORECAST AREA.

IN THE EXTENDED...
WILL MAKE SOME MINOR CHANGES BASED ON LATEST AVN AND UKMET GUIDANCE.
BOTH MODELS HAVE TRENDED FARTHER SOUTH WITH SUBTROPICAL RIDGE
AXIS...MAKING THE RIDGE A DOMINANT FORCE OVER THE FORECAST AREA
DURING THE WEEKEND. WILL GO WITH ISOLATED TSTM WORDING FOR ENTIRE
AREA BOTH SATURDAY AND SUNDAY AND INCREASE TEMPS SLIGHTLY. AVN
INDICATES THAT THE ERN US TROF WILL REDEVELOP AND BRING INCREASING
CONVECTIVE PRECIP CHANCES TO THE AREA EARLY NEXT WEEK. UKMET DIFFERS
CONSIDERABLY FROM AVN BEYOND 120 HRS IN MAINTAINING A STRONG RIDGE
AXIS OVER AREA. CONFIDENCE IN EITHER SOLUTION IS LOW ATTM.

PRELIM NUMBERS...
JAN 91/72/90/72/91 53535
MEI 90/71/89/71/90 64635

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

43

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 2:01 PM CDTSevere Thunderstorm WarningJANCovington, Jones, Smith44 min
Jul 30, 5:23 PM CDTSevere Thunderstorm WarningJANRankin42 min
Jul 30, 5:24 PM CDTSevere Thunderstorm WarningJANClaiborne46 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.